Illinois, 2022Tornado in Illinois, May 25, 2022
May 25, 2022 · NWS DVN · 1 event in 1 county or zone
A brief spin-up tornado occurred Wednesday afternoon just south of Freeport near the airport. No injuries were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief spin-up tornado occurred Wednesday afternoon just south of Freeport near the airport. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 25, 1:55 PM CST, 11 minutes earlier.
Area forecast discussion, May 25, 1:55 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
255 PM CDT Wed May 25 2022
.SYNOPSIS...
Issued at 215 PM CDT Wed May 25 2022
Large upper trough over the Central to Southern Plains has led to
deep layer warm air advection and WV transport into the Mid and
Upper Mississippi Valley region today, bringing widespread light
to moderate rain. Much of the CWA has picked up 0.25 to 1 inch of
rain since last night, highest in the counties along and west of
the Mississippi River.
So far today, moist adiabatic mid-level profiles have prevented
any potential for lightning locally. The closest lightning per
GLM data has been over south-central Missouri. Otherwise
temperatures this afternoon were seasonable in the 60s and 70s,
but it has become fairly humid with dewpoints in the 60s.
&&
.SHORT TERM...(This Evening through Thursday)
ISSUED AT 215 PM CDT Wed May 25 2022
Main Message: There is a Marginal risk for severe storms late
this afternoon and evening with the primary threats isolated
damaging wind gusts or a brief spin-up tornado.
Latest CAM guidance has scattered thunderstorms developing across
central Missouri and southern Illinois during the mid afternoon
in a corridor of thinning clouds and increased solar insolation.
There is some uncertainty as to how this broken band of convection
evolves as it heads to the north into eastern Iowa and west-
central Illinois -- it will be largely tied to the degree of
instability that can be realized under the widespread clouds.
The most likely area for a few strong storms is in the counties
along and south of highway 30. As for timing, anticipate
scattered storms to work from southwest to northeast, reaching
the southern two tier of counties between 4 - 7 pm and the I-80 to
hwy 30 corridor between 6 - 10 pm. Forecast soundings have plenty
of shear and low-level instability to support a few brief spin-up
tornadoes, with 0-1 km bulk shear near 20 kts and 0-3 km shear
around 30 kts directed to the NNE; MLCAPE is 500-1000 J/kg and
0-3 km CAPE 50-100 J/kg.
While isolated showers may linger overnight, especially in the
south, attention turns to the potential for areas of fog which
could become locally dense as winds become light and low-level
moisture remains high. Low confidence on the extent of the fog
right now, but it's something will have to monitor later tonight
into early Thursday.
The upper low will shift into southern Missouri on Thursday,
bringing additional chances for showers and thunderstorms across
eastern Iowa and west-central Illinois, mainly during the afternoon
and evening. SPC has a Marginal risk for severe storms, roughly
along and east of a Dubuque to Keokuk line. The primary threats
are isolated damaging winds and hail.
.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 215 PM CDT Wed May 25 2022
Key messages:
1. Dry conditions begin Friday with a warming trend expected this
weekend.
2. Summer-like weather will be seen next week.
Discussion:
Friday-Saturday...upper low will finally push east into the Ohio
river valley on Friday. A ridge of high pressure will move into the
region Friday bringing dry conditions and seasonable temperatures.
The flow aloft will then turn zonal on Saturday beginning the
warming trend. 850mb temps are progged to rise to 17C on Saturday
and combined with plentiful sunshine will boost temps into the upper
70s and perhaps some low 80s by the afternoon. This will definitely
be a nice day for any outdoor activities during the holiday weekend.
Sunday-Early Next Week...increasing pressure gradient between
departing surface high and a surface low in the Plains will bring an
increase in southerly winds Sunday and Monday. Some gusts over 30
mph will be possible, especially on Monday. These winds will also
advect in even warmer and humid air into the region that will yield
highs in the 80s and low 90s to start the new week. Dewpoints are
progged to reach the middle 60s, which will make it feel summer-like
outside. The GFS continues to show the potential for storms Sunday
afternoon and evening, but is currently an outlier. Slight chance
PoPs are maintained across the far northwest portions of the CWA but
may be able to be removed in later forecasts. Storm track is likely
to remain further northwest of the local area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1251 PM CDT Wed May 25 2022
Poor aviation conditions are expected through tonight into
Thursday morning with periods of IFR/LIFR ceilings and
visibilities, along with rounds of showers and possibly a few
storms this evening. Additionally, pockets of fog may develop
overnight into early Thursday but confidence is low on spatial
extent and severity this far out.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Gross
AVIATION...Uttech
Hazardous weather outlook, May 25, 2:33 AM CST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
333 AM CDT Wed May 25 2022
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
333 AM CDT Wed May 25 2022
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
There is a marginal risk for severe thunderstorms across much of
the outlook area this afternoon and evening. The main risk will be
damaging winds with a lower risk of a tornado near a warm front.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Thunderstorms are possible through Thursday evening. Some storms
could be strong Thursday afternoon across far southeast Iowa and
west central Illinois. A slight chance for thunderstorms exists
Sunday and again Tuesday across the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening.
Haase/Gibbs
In the hours before
Local storm report, May 25, 9:00 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 AM CDT WED MAY 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM HEAVY RAIN RICKARDSVILLE 42.58N 90.88W
05/25/2022 M1.01 INCH DUBUQUE IA TRAINED SPOTTER
RAINFALL IN THE LAST 24 HOURS.
&&
DCLocal storm report, May 25, 9:17 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1017 AM CDT WED MAY 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN 5 SSE SPERRY 40.89N 91.10W
05/25/2022 M1.20 INCH DES MOINES IA PUBLIC
&&
DCTornado, Stephenson
- When
- May 25, 2:06 PM CST to 2:09 PM CST
- Where
- Stephenson County, 0.82 mi E of Oakdale Nature Prsrve to 0.63 mi ENE of Freeport Albertus Ar
- Rating
- EF1
- Path length
- 1.83 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.230, -89.584
A brief tornado caused damage at a farmstead just southeast of the Albertus Airport. The tornado caused significant damage to an outbuilding, destroyed a grain bin, and snapped tree trunks. The tornado was rated EF1 with maximum winds around 100 mph. The tornado was on the ground for nearly 2 miles. Start and end times were estimated by radar. There were no injuries reported. Assistance from Stephenson County Emergency Management in completing the survey is greatly appreciated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, May 25, 20221 death · $141,000 · 65 kt wind · 7 events
- Tornado and Damaging Wind in Texas, May 25, 2022$105,000 · EF1 · 2 events
- Tornadoes and Damaging Winds in Mississippi, May 25, 2022$107,000 · EF0 · 24 events
- Damaging Winds in Tennessee, May 25 to 26, 2022$64,000 · 55 kt wind · 12 events
- Tornado in Wisconsin, May 25, 2022$40,000 · EF0 · 1 event
- Damaging Winds in Louisiana, May 25, 2022$32,000 · 50 kt wind · 3 events
- Tornado and Damaging Winds in Florida, May 25, 2022EF1 · 3 events
- Tornado and Damaging Winds in Alabama, May 25, 2022$19,000 · EF0 · 10 events
- Damaging Winds in Mississippi, May 25, 2022$19,000 · 50 kt wind · 5 events
- Heat in California, May 25, 202218 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 25, 202260 kt wind · 17 events
- Damaging Winds in Ohio, May 25, 2022$16,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021864.